- Research Article
- Open Access
Controllability for Variational Inequalities of Parabolic Type with Nonlinear Perturbation
© Jin-Mun Jeong et al. 2010
- Received: 21 October 2009
- Accepted: 1 February 2010
- Published: 16 February 2010
We deal with the approximate controllability for the nonlinear functional differential equation governed by the variational inequality in Hilbert spaces and present a general theorems under which previous results easily follow. The common research direction is to find conditions on the nonlinear term such that controllability is preserved under perturbation.
- Variational Inequality
- Functional Differential Equation
- Parabolic Type
- Unique Fixed Point
- Approximate Controllability
Let and be two complex Hilbert spaces. Assume that is a dense subspace in and the injection of into is continuous. If is identified with its dual space, we may write densely and the corresponding injections are continuous. The norm on , and will be denoted by , and , respectively. The duality pairing between the element of and the element of is denoted by , which is the ordinary inner product in if . For we denote by the value of at . We assume that has a stronger topology than and, for the brevity, we may regard that
Let be a continuous linear operator from into which is assumed to satisfy Gårding's inequality, and let be a lower semicontinuous, proper convex function, and is a nonlinear mapping. Let be some Hilbert space and the controller operator a bounded linear operator from to . Then we study the following variational inequality problem with nonlinear term:
Noting that the subdifferential operator is defined by
where denotes the duality pairing between and , the problem (NDE) is represented by the following nonlinear functional differential problem:
The existence and regularity for the parabolic variational inequality in the linear case ( ), which was first investigated by Brézis [1, 2], have been developed as seen in Barbu [4, Section ] (also see [4, Section ]). The regularity for the nonlinear variational inequalities of semilinear parabolic type was studied in .
The solution (NCE) is denoted by corresponding to the nonlinear term and the control . The system (NCE) is said to be approximately controllable in the time interval , if for every given final state , , and there is a control function such that . Investigations of controllability of semilinear systems found in [6, 7] have been studied by many [6–10], which is shown the relation between the reachable set of the semilinear system and that of its corresponding.
In [7, 11], they dealt with the approximate controllability of a semilinear control system as a particular case of sufficient conditions for the approximate solvability of semilinear equations by assuming that
(1) is compact operator, or the embedding is compact;
(2) is (locally) Lipschitz continuous (or the sublinear growth condition and
(3)the corresponding linear system (NCE) in case where and is approximately controllable.
Yamamoto and Park  studied the controllability for parabolic equations with uniformly bounded nonlinear terms instead of assumptions mentioned above. As for the some considerations on the trajectory set of (NCE) and that of its corresponding linear system (in case ) as matters connected with (3), we refer to Naito  and Sukavanam and Tomar , and references therein. In  and Zhou , they studied the control problems of the semilinear equations by assuming (1), (3), a Lipschitz continuity of and a range condition of the controller with an inequality constraint.
In this paper, we no longer require the compact property in (1), the uniform boundedness in (2), and the inequality constraint on the range condition of the controller , but instead we need the regularity and a variation of solutions of the given equations. For the basis of our study, we construct the fundamental solution and establish variations of constant formula of solutions for the linear systems.
This paper is composed of four sections. Section 2 gives assumptions and notations. In Section 3, we introduce the single valued smoothing system corresponding to (NCE). Then in Section 4, the relations between the reachable set of systems consisting of linear parts and possibly nonlinear perturbations are addressed. From these results, we can obtain the approximate controllability for (NCE), which is the extended result of [10, 13, 14] to (NCE).
Let be a bounded sesquilinear form defined in and satisfying Gårding's inequality:
where and is a real number. Let be the operator associated with the sesquilinear form :
Then is a bounded linear operator from to by the Lax-Milgram theorem. The realization for the operator in which is the restriction of to
is also denoted by . We also assume that there exists a constant such that
for every , where
is the graph norm of . Thus, in terms of the intermediate theory, we may assume that
where denotes the real interpolation space between and .
By Lemma 2.1, from Butzer and Berens [16, Theorem ], we can see that
It is known that generates an analytic semigroup in both and . The following Lemma is from [17, Lemma ].
the proof is complete.
Let be a nonlinear mapping satisfying the following:
(G1)for any , the mapping is strongly measurable;
(G2)there exist positive constants such that
(ii) for all , , and .
For , we set
where belongs to .
The proof of (2.23) is similar.
For every , define
Then the function is Fréchet differentiable on and its Fréhet differential is Lipschitz continuous on with Lipschitz constant where as is seen in [4, Corollary , Chapter II]. It is also well known results that and for every , where is the minimum element of .
Now, we introduce the smoothing system corresponding to (NCE) as follows.
Since generates a semigroup on , the mild solution of (SCE) can be represented by
In virtue of Proposition 2.5, we know that if the assumptions (G1-G2) are satisfied then for every and every , (SCE) has a unique solution
and there exists a constant depending on such that
Let the assumptions (G1-G2) and (A) be satisfied. Then in is a solution of (NCE), where is the solution of (SCE).
Thus we have proved that satisfies a.e. on (NCE).
Let be a state value of the system (SCE) at time corresponding to the function , the nonlinear term , and the control . We define the reachable sets for the system (SCE) as follows:
The system (NCE) is said to be approximately controllable in the time interval if for every desired final state and , there exists a control function such that the solution of (NCE) satisfies , that is, if where is the closure of in , then the system (NCE) is called approximately controllable at time .
We need the following hypothesis:
where is a constant independent of .
As seen in , we obtain the following results.
is approximately controllable on , that is, .
Let . Then it is well-known that
for almost all point of .
The point which permits (4.3) to hold is called the Lebesgue point of .
Let be a solution of (SCE) such that in is a solution of (NCE). First we consider the approximate controllability of the system (SCE) in case where the controller is the identity operator on under the Lipschitz conditions (G1-G2) on the nonlinear operator in Proposition 4.2. So, obviously.
If is a Lebesgue point of , then we can solve the equation in with the initial value and obtain an analogous estimate to (4.10) and (4.12). If not, we can choose to be a Lebesgue point of . Since the condition (4.5) is independent of initial values, the solution can be extended to the interval , and so we have showed that there exists a such that .
Now, we consider the approximate controllability for the following semilinear controlsystem in case where is the identity operator,
Let us define the reachable sets for the system (4.13) as follows:
Therefore, if the system (4.2) with is approximately controllable, then so is the semilinear system (4.13).
Since the condition (4.20) is independent of , by the step by stem method, we get as in , for all . Therefore, noting that , , every solution of the linear system with control is also a solution of the semilinear system with control , that is, we have that in case where .
From now on, we consider the initial value problem for the semilinear parabolic equation (SCE). Let be some Banach space and let the controller operator be a bounded linear operator from to .
that is, the system (SCE) is approximately controllable on .
So, as similar to the proof of Theorem 3.2, we obtain that .
From Theorems 3.2 and 4.6, we obtain the following results.
Under the assumptions (G1-G2), (A), (B), and (B1), the system (NCE) is approximately controllable on .
This research was supported by Basic Science Research Program through the National Research Foundation of Korea (NRF) funded by the Ministry of Education, Science and Technology (no. 2009-0071344).
- Brézis H: Problèmes unilatéraux. Journal de Mathématiques Pures et Appliquées 1972, 51: 1–168.MATHGoogle Scholar
- Brézis H: Opérateurs Maximaux Monotones et Semigroupes de Contractions dans un Espace de Hilbert. North Holland, Amsterdam, The Netherlands; 1973.MATHGoogle Scholar
- Barbu V: Analysis and Control of Nonlinear Infinite-Dimensional Systems, Mathematics in Science and Engineering. Volume 190. Academic Press, Boston, Mass, USA; 1993:x+476.MATHGoogle Scholar
- Barbu V: Nonlinear Semigroups and Differential Equations in Banach Spaces. Nordhoff Leiden, Leiden, The Netherlands; 1976:352.View ArticleGoogle Scholar
- Jeong J-M, Park J-Y: Nonlinear variational inequalities of semilinear parabolic type. Journal of Inequalities and Applications 2001, 6(2):227–245. 10.1155/S1025583401000133MathSciNetMATHGoogle Scholar
- Aronsson G: Global controllability and bang-bang steering of certain nonlinear systems. SIAM Journal on Control and Optimization 1973, 11: 607–619. 10.1137/0311047MathSciNetView ArticleMATHGoogle Scholar
- Jeong J-M, Kwun YC, Park J-Y: Approximate controllability for semilinear retarded functional-differential equations. Journal of Dynamical and Control Systems 1999, 5(3):329–346. 10.1023/A:1021714500075MathSciNetView ArticleMATHGoogle Scholar
- Di Blasio G, Kunisch K, Sinestrari E: -regularity for parabolic partial integro-differential equations with delay in the highest-order derivatives. Journal of Mathematical Analysis and Applications 1984, 102(1):38–57. 10.1016/0022-247X(84)90200-2MathSciNetView ArticleMATHGoogle Scholar
- Do VN: Controllability of semilinear systems. Journal of Optimization Theory and Applications 1990, 65(1):41–52. 10.1007/BF00941158MathSciNetView ArticleMATHGoogle Scholar
- Naito K: Controllability of semilinear control systems dominated by the linear part. SIAM Journal on Control and Optimization 1987, 25(3):715–722. 10.1137/0325040MathSciNetView ArticleMATHGoogle Scholar
- Garrido-Atienza MJ, Real J: Existence and uniqueness of solutions for delay evolution equations of second order in time. Journal of Mathematical Analysis and Applications 2003, 283(2):582–609. 10.1016/S0022-247X(03)00297-XMathSciNetView ArticleMATHGoogle Scholar
- Yamamoto M, Park JY: Controllability for parabolic equations with uniformly bounded nonlinear terms. Journal of Optimization Theory and Applications 1990, 66(3):515–532. 10.1007/BF00940936MathSciNetView ArticleMATHGoogle Scholar
- Sukavanam N, Tomar NK: Approximate controllability of semilinear delay control systems. Nonlinear Functional Analysis and Applications 2007, 12(1):53–59.MathSciNetMATHGoogle Scholar
- Zhou HX: Approximate controllability for a class of semilinear abstract equations. SIAM Journal on Control and Optimization 1983, 21(4):551–565. 10.1137/0321033View ArticleMathSciNetMATHGoogle Scholar
- Lions JL, Magenes E: Non-Homogeneous Boundary Value Problems and Applications. Springer, Berlin, Germany; 1972.View ArticleMATHGoogle Scholar
- Butzer PL, Berens H: Semi-Groups of Operators and Approximation. Springer, Berlin, Germany; 1967.View ArticleMATHGoogle Scholar
- Tanabe H: Equations of Evolution, Monographs and Studies in Mathematics. Volume 6. Pitman, Boston, Mass, USA; 1979:xii+260.Google Scholar
- Jeong J-M, Roh H-H: Approximate controllability for semilinear retarded systems. Journal of Mathematical Analysis and Applications 2006, 321(2):961–975. 10.1016/j.jmaa.2005.09.005MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.